Grapefruit

Help Support ValveReplacement.org:

dick0236

Eat the elephant one bite at a time
Joined
Feb 10, 2007
Messages
2,892
Location
louisville, KY USA
I ate grapefruit long before it was put on the "no-no" list and still do a few times each month. I've never seen a change in my INR that I could attribute to grapefruit. That said, I have heard that drinking a large quantity of grapefruit JUICE will affect AC. I seldom, if ever, drink more than a glass of juice or eat more than 1/2 grapefruit.
 

Eva

Miracle Believer
Joined
Aug 8, 2008
Messages
4,109
Location
Redondo Beach, CA
Grapefruit, in general, lessens the effect of most medications!
I still eat a few now and then at around midday to somehow avoid it’s worst effect which is at its highest within two hours of its consumption.
You need to test to see how it affects your INR!
 

Protimenow

Well-known member
Joined
Aug 10, 2010
Messages
2,767
Location
California
I avoid grapefruit, in part because I don't like it much anyway.
One thing I should mention is that if you have a sensitive stomach already, and it causes gastric irritation or bleeding, being on Warfarin could make the bleeding take longer to stop.
 

carolinemc

Well-known member
Joined
May 31, 2010
Messages
717
Location
kansas city, mo
It is something the grapefruit that lessens the effects of Warafrin(Coumadin), this also includes Green tea. So always when in doubt, talk to your cardio about your diet and any changes you wish to make.
 

pellicle

Professional Dingbat
Joined
Nov 4, 2012
Messages
6,475
Location
Queensland, OzTrayLeeYa
It is something the grapefruit that lessens the effects of Warafrin(Coumadin),
this may help
https://www.drugs.com/article/grapefruit-drug-interactions.html

Grapefruit juice decreases the activity of the cytochrome P450 3A4 (CYP3A4) enzymes that are responsible for breaking down many drugs and toxins. Grapefruit contains compounds known as furanocoumarins that block the CYP3A4 enzymes. When grapefruit juice is consumed, the enzyme’s ability to break down the drug for elimination is decreased. Blood levels of the drug may rise, resulting in the risk for new or worsened side effects.


so basically good old P450 again ;-)
 

carolinemc

Well-known member
Joined
May 31, 2010
Messages
717
Location
kansas city, mo
this may help
https://www.drugs.com/article/grapefruit-drug-interactions.html

Grapefruit juice decreases the activity of the cytochrome P450 3A4 (CYP3A4) enzymes that are responsible for breaking down many drugs and toxins. Grapefruit contains compounds known as furanocoumarins that block the CYP3A4 enzymes. When grapefruit juice is consumed, the enzyme’s ability to break down the drug for elimination is decreased. Blood levels of the drug may rise, resulting in the risk for new or worsened side effects.


so basically good old P450 again ;-)
And stay away from Green tea also, it affects the way warafrin works.
 

W. Carter

Well-known member
Joined
Aug 10, 2015
Messages
142
Location
Dallas, Texas
Every time I have drank too much grapefruit juice I will pee blood the next morning. Same with tomatoe juice. Quit drinking it and urine clears up. So yes it does. I just quit trying to drink either.
 

Protimenow

Well-known member
Joined
Aug 10, 2010
Messages
2,767
Location
California

tom in MO

Well-known member
Joined
Jan 17, 2012
Messages
1,101
Location
MO USA
First thing listed on the table is cranberry listed as severity:major. I looked into this a few years ago since I like cranberries. I found out that it was not well founded. The warning for cranberries appears to trace back to a few instances of intense cranberry juice drinking and speculation. I have a glass of cranberry juice about 2 times a week with no problems and also eat cranberry backed products.

Cannabis is also listed as severity:major. There's a lot of people on warfarin that smoke and eat pot.

I wouldn't put much faith in that reference.
 

Latest posts

Top